Vaping.jpg

The Missouri Department of Health and Senior Services (DHSS) has issued an advisory after the Centers for Disease Control and Prevention reported that there have now been 193 potential cases of severe lung illness associated with vaping in 22 states from June 28-August 20.

“In an abundance of caution, we want to share this information with not only providers but also the general public, even though at this time, it is unclear what the etiology of the disease is in these affected patients,” DHSS noted.  

DHSS recommends: 

Any person, particularly young people, experiencing unexplained chest pain or difficulty breathing after vaping in the days or weeks prior to their symptom onset should seek medical attention. 

Health care providers caring for patients with respiratory or pulmonary illness, especially of unclear etiology, should ask about the use of e-cigarette products for vaping and inquire about the types of drugs (legal or illicit) used and methods of drug use (e.g., smoking, vaping). 

Clinicians should report cases of significant respiratory illness of unclear etiology in patients with a history of vaping to the local public health agency (LPHA), or to DHSS. 

Evaluation for common infectious etiologies when also suspected should be pursued, and less common infections, and rheumatologic or neoplastic processes, considered as clinically indicated. 

If an e-cigarette product is suspected as a possible etiology of a patient’s illness, it is important to inquire, and when possible document, what type of product as well as if the patient is using commercially available devices and/or liquids (i.e. bottles, cartridges, or pods); sharing e-cigarette products (devices, liquids, refill pods, and/or cartridges) with other people; re-using old cartridges or pods (with homemade or commercially bought products); or heating the drug to concentrate it and then using a specific type of device to inhale the product (i.e., “dabbing”). 

The Illinois Department of Public Health (DPH) reported on August 23 the death of a patient who contracted a serious lung illness after vaping, and it is being considered the first death in the United States linked to e-cigarette usage. 

“The severity of illness people are experiencing is alarming and we must get the word out that using e-cigarettes and vaping can be dangerous,” said DPH Director Dr. Ngozi Ezike. “We requested a team from the Centers for Disease Control and Prevention (CDC) to help us investigate these cases.”

According to the CDC, in many cases, including Illinois, patients have acknowledged to health care personnel recent use of tetrahydrocannabinol (THC)-containing products. However, no specific product has been identified in all cases, nor has any product been conclusively linked to illnesses. Even though cases appear similar, it is not clear if these cases have a common cause or if they are different diseases with similar symptoms.

You must be logged in to react.
Click any reaction to login.
0
0
0
0
0

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.